Alert archive / Oklahoma / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Norman, OK

June 10, 2005Alfalfa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 10, 2005, 10:22 PM CDT for Alfalfa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 10:22 PM CDT (03:22 UTC)
Expired
Jun 11, 2005, 1:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 24 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 110324
FFWOUN
OKC003-110615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1022 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 115 AM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES SOUTHWEST OF   
BURLINGTON. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING EAST AT 
35 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMORITA...BURLINGTON...BYRON...
  CHEROKEE...DRIFTWOOD...GREAT SALT PLAINS LAKE...INGERSOLL...JET AND
  LAMBERT

ADDITIONAL RAINFALL 1 TO 1.5 INCHES IS LIEKLY WITH THIS THUNDERSTORM 
AND SHOWERS THAT FOLLOW IT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3698 9854 3659 9851 3659 9812 3700 9813

$$
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:50 PM CDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT FRI JUN 10 2005

.DISCUSSION...
CONVECTION WENT QUITE EARLY IN WEST TEXAS AND NORTHWEST OKLAHOMA
WITH ARRIVAL OF FORCING FROM UPPER WAVE MOVING OUT OF NEW MEXICO.
ELEVATED COMPLEX OF STORMS OVER THE EASTERN TEXAS PANHANDLE
CONTINUES TO MOVE SLOWLY NORTH AND NORTHEAST AND COVERAGE IS
INCREASING ACROSS NORTHWEST OKLAHOMA AND NEW DEVELOPMENT OVER WEST
CENTRAL OKLAHOMA. THIS EARLY CONVECTION IS REDUCING THE AVAILABLE
INSTABILITY THIS AFTERNOON IN NORTHWEST AND WEST CENTRAL
OKLAHOMA... BUT THERE IS STILL SOME FILTERED SUN ACROSS THE
SOUTHWEST SECTIONS WHERE CAPE VALUES ARE CLIMBING TO AROUND 3000
J/KG. EXPECT CONVECTION FROM THE PANHANDLE INTO NORTHWEST OKLAHOMA
TO EXPAND WITH POSSIBLE DEVELOPMENT LATE THIS AFTERNOON OR EARLY
EVENING ACROSS THE SOUTHWEST. WILL PUT IN HIGH POPS TONIGHT
/ESPECIALLY WEST/ BUT WILL MAKE WATCH TRENDS TO DETERMINE SPECIFIC
ORIENTATION AND POPS.

AGAIN THE FORECAST FOR THE NEXT COUPLE OF DAYS WILL BE QUITE
DEPENDENT ON MESOSCALE AND CONVECTIVE EVOLUTION AND PLACEMENT OF
CONVECTIVE BOUNDARIES. ON THE SYNOPTIC SCALE... THE BEST WAVE
AFTER TONIGHT LOOKS TO AFFECT THE AREA ON SUNDAY... ALTHOUGH THE
MODELS DIFFER ON HOW THIS WAVE WILL COME OUT INTO THE PLAINS AND
THE EFFECTS ON THE SURFACE FEATURE LOCATIONS. GFS KEEPS STRONGER
UPPER LOW FARTHER NORTHWEST AND HAS THE SURFACE LOW NEAR THE
WESTERN KANSAS BORDER. ETA BRINGS MORE ENERGY INTO THE SOUTHERN
PLAINS AND PLACES THE SURFACE LOW NEAR HOLLIS. BUT EVEN WITH THE
GFS SOLUTION THERE IS A DECENT SHORTWAVE THAT MOVES INTO THE AREA
SO THUNDERSTORMS ARE A GOOD BET EITHER WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  90  69  91 /  60  30  30  40
HOBART OK         69  90  68  92 /  70  30  30  40
WICHITA FALLS TX  71  92  70  93 /  60  30  30  30
GAGE OK           64  86  64  90 /  80  30  40  40
PONCA CITY OK     69  89  69  89 /  60  40  40  50
DURANT OK         71  91  70  91 /  30  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26
Hazardous weather outlook, Jun 10, 8:10 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT FRI JUN 10 2005

OKZ004>048-050>052-TXZ083>090-111200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN...
WESTERN... CENTRAL... AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK IS NORTHWEST OF A LINE FROM ATOKA TO DURANT.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING
THROUGH THE OVERNIGHT HOURS.

EXPECTED WEATHER AND IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS TO 70 MPH. HEAVY
RAINS COULD ALSO CAUSE FLASH FLOODING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PLAN
FOR SEVERE WEATHER OPERATIONS TONIGHT. PREPARATIONS FOR FLASH FLOOD
MITIGATION SHOULD BE MADE IN NORTHERN AND CENTRAL OKLAHOMA FOR THE
OVERNIGHT.

DISCUSSION...
A SHORTWAVE WILL LIFT NORTHEAST ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES INTO THE CENTRAL PLAINS TONIGHT. THUNDERSTORMS WILL
CONTINUE TO DEVELOP AHEAD OF THIS DISTURBANCE ACROSS PORTIONS OF
OKLAHOMA THROUGH THE OVERNIGHT HOURS. SEVERAL OUTFLOW BOUNDARIES
FROM THE THUNDERSTORMS EARLIER TODAY REMAIN ACROSS THE AREA. THESE
BOUNDARIES COULD ALSO BECOME A FOCUS TONIGHT FOR FURTHER
THUNDERSTORM DEVELOPMENT AS THE LOW LEVEL JET STRENGTHENS ACROSS
TEXAS AND SOUTHERN OKLAHOMA. THE SEVERE POTENTIAL HAS DECREASED
ACROSS THE AREA FOR TONIGHT. HOWEVER...A FEW EMBEDDED THUNDERSTORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG WINDS THE MAIN
CONCERN. THE BEST AREA FOR SEVERE STORMS WILL BE ACROSS THE NORTHERN
THIRD OF OKLAHOMA...NEAR THE SHORTWAVE.

HEAVY RAINS WILL INCREASINGLY BECOME A CONCERN ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA AS THE NIGHT PROGRESSES. THUNDERSTORMS
WILL CONTINUE TO PRODUCE HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF
TIME. IN ADDITION...THESE STORMS ARE EXPECTED TO MOVE OVER AREAS
THAT HAVE ALREADY RECEIVED LARGE RAINFALL AMOUNTS...NEAR 5 INCHES
IN SOME LOCATIONS... EARLIER TODAY. ADDITIONAL HEAVY RAINS TONIGHT
COULD LEAD TO MORE FLASH FLOODING AND AN INCREASE IN RIVER LEVELS
ACROSS NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE EACH DAY THROUGH
MONDAY. A LARGE-SCALE TROUGH OVER THE WESTERN UNITED STATES
WILL RESULT IN RICH LOW LEVEL MOISTURE AND STRONG INSTABILITY
REMAINING IN PLACE ACROSS THE SOUTHERN PLAINS...AND DEEP LAYER SHEAR
PROFILES WILL CONTINUE TO BE FAVORABLE. THE GREATER CHANCE FOR SEVERE
WEATHER WILL BE ACROSS THE WESTERN HALF OF OKLAHOMA AND WESTERN
NORTH TEXAS LATE IN THE AFTERNOONS AND EVENINGS...ESPECIALLY
SUNDAY...BUT COMPLEXES OF STORMS MAY MOVE EAST INTO CENTRAL OKLAHOMA
DURING THE EARLY MORNINGS.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL AND THE RISK FOR FLOODING WILL INCREASE WITH ANY
NIGHT TIME COMPLEXES OF STORMS ANYWHERE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY...JUNE 11.

MAXWELL/RUFF

In the hours before

Special weather statement, Jun 10, 9:13 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT FRI JUN 10 2005

OKZ008-110230-
KAY OK-
913 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES SOUTHWEST OF
CHILOCCO TO 6 MILES SOUTHEAST OF KILDARE AT 913 PM CDT...MOVING
NORTHEAST AT 30 MPH. WIND GUSTS UP TO 45 MPH AND SMALL HAIL WILL BE
POSSIBLE.

MAXWELL
Special weather statement, Jun 10, 9:18 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT FRI JUN 10 2005

TXZ089-090-110300-
ARCHER TX-CLAY TX-
918 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND CLAY COUNTIES.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE THROUGH 10 PM ACROSS THE AREA
DUE TO DIMINISHING THUNDERSTORMS MOVING ACROSS NORTH TEXAS.

MAXWELL
Special weather statement, Jun 10, 9:28 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CDT FRI JUN 10 2005

OKZ005-010-110250-
WOODS OK-WOODWARD OK-
928 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND NORTHERN WOODWARD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ALABASTER CAVERNS STATE PARK
AT 928 PM CDT...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Jun 10, 9:35 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT FRI JUN 10 2005

OKZ009-014-015-110300-
DEWEY OK-ELLIS OK-ROGER MILLS OK-
935 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...ELLIS AND ROGER
MILLS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF ROLL AT 935 PM
CDT...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Jun 10, 9:59 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT FRI JUN 10 2005

OKZ023-110315-
CADDO OK-
959 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF GRACEMONT AT
959 PM CDT...MOVING NORTHEAST AT 45 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Jun 10, 10:09 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1009 PM CDT FRI JUN 10 2005

OKZ006-110330-
ALFALFA OK-
1009 PM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF LAMBERT AT
1009 PM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. HEAVY RAINFALL...UP
TO 1 INCH...IS LIEKLY WITH THIS STORM.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:46 PM CDTSevere Thunderstorm WarningOUNGarfield29 min
Jun 11, 12:44 AM CDTSevere Thunderstorm WarningOUNCanadian19 min
Jun 11, 4:03 AM CDTFlash Flood WarningOUNBeckham3 hr
Jun 11, 5:31 AM CDTSevere Thunderstorm WarningOUNOklahoma29 min

Nearby

Flash Flood Warnings in Oklahoma, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.